Advertisement

Index Theory and Topological Phases of Aperiodic Lattices

  • C. BourneEmail author
  • B. Mesland
Article
  • 6 Downloads

Abstract

We examine the non-commutative index theory associated with the dynamics of a Delone set and the corresponding transversal groupoid. Our main motivation comes from the application to topological phases of aperiodic lattices and materials and applies to invariants from tilings as well. Our discussion concerns semifinite index pairings, factorisation properties of Kasparov modules and the construction of unbounded Fredholm modules for lattices with finite local complexity.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

We thank Jean Bellissard, Magnus Goffeng, Johannes Kellendonk, Aidan Sims and Makoto Yamashita for helpful discussions. We thank the anonymous referees for their careful reading of the manuscript and valuable feedback. CB was supported by a postdoctoral fellowship for overseas researchers from The Japan Society for the Promotion of Science (No. P16728), and both authors were supported by a KAKENHI Grant-in-Aid for JSPS fellows (No. 16F16728). This work is also supported by World Premier International Research Center Initiative (WPI), MEXT, Japan. BM gratefully acknowledges support from the Hausdorff Center for Mathematics and the Max Planck Institute for Mathematics in Bonn, Germany, as well as Tohoku University, Sendai, Japan, for its hospitality. Part of this work was carried out during the Lorentz Center programme KK-theory, Gauge Theory and Topological Phases held in Leiden, Netherlands, in March 2017. We also thank the Leibniz Universität Hannover, Germany, the Radboud University Nijmegen, Netherlands, and the Erwin Schrödinger Institute, University of Vienna, Austria, for hospitality.

References

  1. 1.
    Aizenman, M., Molchanov, S.: Localization at large disorder and at extreme energies: an elementary derivation. Commun. Math. Phys. 157(2), 245–278 (1993)ADSMathSciNetzbMATHGoogle Scholar
  2. 2.
    Anderson, J.E., Putnam, I.F.: Topological invariants for substitution tilings and their associated \(C^*\)-algebras. Ergodic Theory Dyn. Syst. 18(3), 509–537 (1998)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Arici, F., D’Andrea, F., Landi, G.: Pimsner algebras and circle bundles. In: Alpay, D., Cipriani, F., Colombo, F., Guido, D., Sabadini, I., Sauvageot, J.-L. (eds.) Noncommutative Analysis, Operator Theory and Applications, pp. 1–25. Springer International Publishing, Cham (2016)Google Scholar
  4. 4.
    Arici, F., Kaad, J., Landi, G.: Pimsner algebras and Gysin sequences from principal circle actions. J. Noncommut. Geom. 10(1), 29–64 (2016)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Atiyah, M.F., Bott, R., Shapiro, A.: Clifford modules. Topology 3(suppl. 1), 3–38 (1964)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Atiyah, M.F., Singer, I.M.: Index theory for skew-adjoint Fredholm operators. Inst. Hautes Études Sci. Publ. Math. 37, 5–26 (1969)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Baaj, S., Julg, P.: Théorie bivariante de Kasparov et opérateurs non bornés dans les \(C^{\ast } \)-modules hilbertiens. C. R. Acad. Sci. Paris Sér. I Math. 296(21), 875–878 (1983)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bandres, M.A., Rechtsman, M.C., Segev, M.: Topological photonic quasicrystals: fractal topological spectrum and protected transport. Phys. Rev. X 6, 011016 (2016)Google Scholar
  9. 9.
    Beckus, S., Bellissard, J., De Nittis, G.: Spectral continuity for aperiodic quantum systems I. General Theory J. Funct. Anal. 275(11), 2917–2977 (2018)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bellissard, J.: \(K\)-theory of \(C^\ast \)-algebras in solid state physics. In: Statistical Mechanics and Field Theory: Mathematical Aspects (Groningen, 1985), volume 257 of Lecture Notes in Phys., Springer, Berlin pp. 99–156 (1986)Google Scholar
  11. 11.
    Bellissard, J.: Delone sets and materials science: a program. In: Mathematics of Aperiodic Order, volume 309 of Progr. Math., Birkhäuser/Springer, Basel, pp. 405–428 (2015)Google Scholar
  12. 12.
    Bellissard, J., Benedetti, R., Gambaudo, J.-M.: Spaces of tilings, finite telescopic approximations and gap-labeling. Commun. Math. Phys. 261(1), 1–41 (2006)ADSMathSciNetzbMATHGoogle Scholar
  13. 13.
    Bellissard, J., van Elst, A., Schulz-Baldes, H.: The non-commutative geometry of the quantum Hall-effect. J. Math. Phys. 35, 5373–5451 (1994)ADSMathSciNetzbMATHGoogle Scholar
  14. 14.
    Bellissard, J., Herrmann, D.J.L., Zarrouati, M.: Hulls of aperiodic solids and gap labelling theorems. Directions in Mathematical Quasicrystals. Volume 13 of CIRM Monograph Series, pp. 207–259 (2000)Google Scholar
  15. 15.
    Belmonte, F., Lein, M., Măntoiu, M.: Magnetic twisted actions on general abelian \(C^*\)-algebras. J. Operator Theory 69(1), 33–58 (2013)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Benameur, M., Carey, A.L., Phillips, J., Rennie, A., Sukochev, F.A., Wojciechowski, K.P.: An analytic approach to spectral flow in von Neumann algebras. In: Booß-Bavnbek, B., Klimek, S., Lesch, M., Zhang, W. (eds.) Analysis, Geometry and Topology of Elliptic Operators, pp. 297–352. World Scientific Publishing, Singapore (2006)Google Scholar
  17. 17.
    Blackadar, B.: \(K\)-Theory for Operator Algebras. Volume 5 of Mathematical Sciences Research Institute Publications, Cambridge University Press, Cambridge (1998)Google Scholar
  18. 18.
    Blackadar, B., Cuntz, J.: Differential Banach algebra norms and smooth subalgebras of \(C^*\)-algebras. J. Operator Theory 26, 255–282 (1991)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Bourne, C., Carey, A.L., Rennie, A.: A non-commutative framework for topological insulators. Rev. Math. Phys. 28(2), 1650004 (2016)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Bourne, C., Kellendonk, J., Rennie, A.: The \(K\)-theoretic bulk-edge correspondence for topological insulators. Ann. Henri Poincaré 18(5), 1833–1866 (2017)ADSMathSciNetzbMATHGoogle Scholar
  21. 21.
    Bourne, C., Prodan, E.: Non-commutative Chern numbers for generic aperiodic discrete systems. J. Phys. A 51(23), 235202 (2018)ADSMathSciNetzbMATHGoogle Scholar
  22. 22.
    Bourne, C., Rennie, A.: Chern numbers, localisation and the bulk-edge correspondence for continuous models of topological phases. Math. Phys. Anal. Geom. 21(3), 16 (2018)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Bourne, C., Schulz-Baldes, H.: Applications of semifinite index theory to weak topological phases. In: Wood, D., de Gier, J., Praeger, C., Tao, T. (eds.) 2016 Matrix Annals. Springer, Cham (2018)Google Scholar
  24. 24.
    Carey, A.L., Neshveyev, S., Nest, R., Rennie, A.: Twisted cyclic theory, equivariant \(KK\)-theory and KMS states. J. Reine Angew. Math. 650, 161–191 (2011)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Carey, A.L., Phillips, J., Rennie, A., Sukochev, F.A.: The local index formula in semifinite von Neumann algebras i: spectral flow. Adv. Math. 202(2), 451–516 (2006)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Carey, A.L., Phillips, J., Rennie, A., Sukochev, F.A.: The local index formula in semifinite von Neumann algebras ii: the even case. Adv. Math. 202(2), 517–554 (2006)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Connes, A.: An analogue of the Thom isomorphism for crossed products of a \(C^{\ast } \)-algebra by an action of \({ R}\). Adv. Math. 39(1), 31–55 (1981)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Connes, A., Skandalis, G.: The longitudinal index theorem for foliations. Publ. RIMS, Kyoto Univ. 20, 1139–1183 (1984)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Cuntz, J.: A new look at \(KK\)-theory. \(K\)-theory 1, 31–51 (1987)Google Scholar
  30. 30.
    Daenzer, C.: A groupoid approach to noncommutative \(T\)-duality. Commun. Math. Phys. 288(1), 55–96 (2009)ADSMathSciNetzbMATHGoogle Scholar
  31. 31.
    Ewert, E.E., Meyer, R.: Coarse geometry and topological phases. (2018). arXiv:1802.05579
  32. 32.
    Fack, T., Kosaki, H.: Generalised \(s\)-numbers of \(\tau \)-measurable operators. Pac. J. Math. 123(2), 269–300 (1986)zbMATHGoogle Scholar
  33. 33.
    Forrest, A., Hunton, J., Kellendonk, J.: Topological invariants for projection method patterns. Mem. Am. Math. Soc. 159(758), x+120 (2002)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Freed, D.S., Moore, G.W.: Twisted equivariant matter. Ann. Henri Poincaré 14(8), 1927–2023 (2013)ADSMathSciNetzbMATHGoogle Scholar
  35. 35.
    Germinet, F., Müller, P., Rojas-Molina, C.: Ergodicity and dynamical localization for Delone–Anderson operators. Rev. Math. Phys. 27(9), 1550020 (2015)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Goffeng, M., Mesland, B.: Spectral triples and finite summability on Cuntz-Krieger algebras. Doc. Math. 20, 89–170 (2015)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Goffeng, M., Mesland, B., Rennie, A.: Shift-tail equivalence and an unbounded representative of the Cuntz–Pimsner extension. Ergodic Theory Dyn. Syst. 38(4), 1389–1421 (2018)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Gomi, K., Thiang, G.C.: Crystallographic bulk-edge correspondence: glide reflections and twisted mod 2 indices. Lett. Math. Phys., online first (2018).  https://doi.org/10.1007/s11005-018-1129-1
  39. 39.
    Gonçalves, D., Ramirez-Solano, M.: On the \(K\)-theory of \(C^*\)-algebras for substitution tilings (a pedestrian version). (2017). arXiv:1712.09551
  40. 40.
    Grossmann, J., Schulz-Baldes, H.: Index pairings in presence of symmetries with applications to topological insulators. Commun. Math. Phys. 343(2), 477–513 (2016)ADSMathSciNetzbMATHGoogle Scholar
  41. 41.
    Gracia-Bondía, J.M., Várilly, J.C., Figueroa, H.: Elements of Noncommutative Geometry. Birkhäuser Advanced Texts Basler Lehrbücher. Birkhäuser, Boston (2001)zbMATHGoogle Scholar
  42. 42.
    Hannabuss, K., Mathai, V., Thiang, G.C.: T-duality simplifies bulk-boundary correspondence: the noncommutative case. Lett. Math. Phys. 108(5), 1163–1201 (2018)ADSMathSciNetzbMATHGoogle Scholar
  43. 43.
    Hunton, J.: Spaces of projection method patterns and their cohomology. In: Mathematics of Aperiodic Order, volume 309 of Progr. Math., Birkhäuser/Springer, Basel, pp. 105–135 (2015)Google Scholar
  44. 44.
    Kasparov, G.G.: The operator \(K\)-functor and extensions of \(C^*\)-algebras. Math. USSR Izv. 16, 513–572 (1981)zbMATHGoogle Scholar
  45. 45.
    Kasparov, G.G.: Equivariant \(KK\)-theory and the Novikov conjecture. Invent. Math. 91(1), 147–201 (1988)ADSMathSciNetzbMATHGoogle Scholar
  46. 46.
    Katsura, H., Koma, T.: The noncommutative index theorem and the periodic table for disordered topological insulators and superconductors. J. Math. Phys. 58(3), 031903 (2018)ADSMathSciNetzbMATHGoogle Scholar
  47. 47.
    Kellendonk, J.: Noncommutative geometry of tilings and gap labelling. Rev. Math. Phys. 7, 1133–1180 (1995)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Kellendonk, J.: The local structure of tilings and their integer group of coinvariants. Commun. Math. Phys. 187, 115–157 (1997)ADSMathSciNetzbMATHGoogle Scholar
  49. 49.
    Kellendonk, J.: On the \(C^*\)-algebraic approach to topological phases for insulators. Ann. Henri Poincaré 18(7), 2251–2300 (2017)ADSMathSciNetzbMATHGoogle Scholar
  50. 50.
    Kellendonk, J., Putnam, I.: Tilings, \(C^*\)-algebras, and \(K\)-theory. In: Directions in Mathematical Quasicrystals, Volume 13 of CRM Monogr. Ser., pp. 177–206. Amer. Math. Soc., Providence, RI (2000)Google Scholar
  51. 51.
    Kellendonk, J., Richard, S.: Topological boundary maps in physics. In: Boca, F., Purice, R., Strătilă, Ş. (eds), Perspectives in Operator Algebras and Mathematical Physics. Theta Ser. Adv. Math., volume 8, pp. 105–121 Theta, Bucharest (2008). arXiv:math-ph/0605048
  52. 52.
    Khoshkam, M., Skandalis, G.: Regular representation of groupoid \(C^*\)-algebras and applications to inverse semigroups. J. Reine Angew. Math. 546, 47–72 (2002)MathSciNetzbMATHGoogle Scholar
  53. 53.
    Kubota, Y.: Notes on twisted equivariant \(K\)-theory for \(C^*\)-algebras. Int. J. Math. 27, 1650058 (2016)MathSciNetzbMATHGoogle Scholar
  54. 54.
    Kubota, Y.: Controlled topological phases and bulk-edge correspondence. Commun. Math. Phys. 349(2), 493–525 (2017)ADSMathSciNetzbMATHGoogle Scholar
  55. 55.
    Kucerovsky, D.: The \(KK\)-product of unbounded modules. \(K\)-Theory 11, 17–34 (1997)Google Scholar
  56. 56.
    Kumjian, A.: On \(C^*\)-diagonals. Canad. J. Math. 38, 969–1008 (1986)MathSciNetzbMATHGoogle Scholar
  57. 57.
    Julien, A., Kellendonk, J., Savinien, J.: On the noncommutative geometry of tilings. In: Mathematics of Aperiodic Order, volume 309 of Progr. Math., Birkhäuser/Springer, Basel, pp. 259–306 (2015)Google Scholar
  58. 58.
    Laca, M., Neshveyev, S.: KMS states of quasi-free dynamics on Pimsner algebras. J. Funct. Anal. 211(2), 457–482 (2004)MathSciNetzbMATHGoogle Scholar
  59. 59.
    Lagragias, J.C., Pleasants, P.A.B.: Repetitive Delone sets and quasicrystals. Ergodic Theory Dyn. Syst. 23(3), 831–867 (2003)MathSciNetzbMATHGoogle Scholar
  60. 60.
    Lance, E.C.: Hilbert \(C^*\)-Modules: A Toolkit for Operator Algebraists. Volume 210 of London Mathematical Society Lecture Note Series, Cambridge University Press, Cambridge (1995)Google Scholar
  61. 61.
    Lawson, H.B., Michelsohn, M.-L.: Spin geometry. Volume 38 of Princeton Mathematical Series, Princeton University Press, Princeton (1989)Google Scholar
  62. 62.
    Lenz, D., Peyerimhoff, N., Veselić, I.: Groupoids, von Neumann algebras and the integrated density of states. Math. Phys. Anal. Geom. 10(1), 1–41 (2007)MathSciNetzbMATHGoogle Scholar
  63. 63.
    Lesch, M., Mesland, B.: Sums of regular self-adjoint operators in Hilbert-\(C^*\)-modules. J. Math. Anal. Appl. 472(1), 947–980 (2019)MathSciNetGoogle Scholar
  64. 64.
    Mampusti, M., Whittaker, M.: Fractal spectral triples on Kellendonk’s \(C^*\)-algebra of a substitution tiling. J. Geom. Phys. 112, 224–239 (2017)ADSMathSciNetzbMATHGoogle Scholar
  65. 65.
    Mesland, B.: Groupoid cocycles and \(K\)-theory. Münster J. Math. 4, 227–250 (2011)MathSciNetzbMATHGoogle Scholar
  66. 66.
    Mesland, B., Rennie, A.: Nonunital spectral triples and metric completeness in unbounded \(KK\)-theory. J. Funct. Anal. 271(9), 2460–2538 (2016)MathSciNetzbMATHGoogle Scholar
  67. 67.
    Macho Stadler, M., O’Uchi, M.: Correspondence of groupoid \(C^{*}\)-algebras. J. Operator Theory 42, 103–119 (1999)MathSciNetzbMATHGoogle Scholar
  68. 68.
    Mitchell, N.P., Nash, L.M., Hexner, D., Turner, A.M., Irvine, W.T.M.: Amorphous topological insulators constructed from random point sets. Nat. Phys. 14, 380–385 (2018)Google Scholar
  69. 69.
    Moutuou, E.M.: Twisted groupoid \(KR\)-theory. Ph.D. thesis, Université de Lorraine, Universität Paderborn (2012)Google Scholar
  70. 70.
    Moutuou, E.M., Tu, J.-L.: Equivalence of fell systems and their reduced groupoid \(C^*\)-algebras (2011). arXiv:1101.1235
  71. 71.
    Muhly, P.S., Renault, J., Williams, D.P.: Equivalence and isomorphism for groupoid \(C^{\ast }\)-algebras. J. Operator Theory 17, 3–22 (1987)MathSciNetzbMATHGoogle Scholar
  72. 72.
    Muhly, P.S., Williams, D.P.: Renault’s equivalence theorem for groupoid crossed products. Volume 3 of NYJM Monographs, State University of New York, University at Albany, Albany (2008)Google Scholar
  73. 73.
    Packer, J.A., Raeburn, I.: Twisted crossed products of \(C^*\)-algebras. Math. Proc. Cambridge Philos. Soc. 106, 293–311 (1989)ADSMathSciNetzbMATHGoogle Scholar
  74. 74.
    Pearson, J., Bellissard, J.: Noncommutative Riemannian geometry and diffusion on ultrametric Cantor sets. J. Noncommut. Geom. 3(3), 447–480 (2009)MathSciNetzbMATHGoogle Scholar
  75. 75.
    Putnam, I.F., Spielberg, J.: The structure of \(C^\ast \)-algebras associated with hyperbolic dynamical systems. J. Funct. Anal. 163(2), 279–299 (1999)MathSciNetzbMATHGoogle Scholar
  76. 76.
    Prodan, E.: A Computational Non-commutative Geometry Program for Disordered Topological Insulators. Springer, Cham (2017)zbMATHGoogle Scholar
  77. 77.
    Prodan, E., Schulz-Baldes, H.: Bulk and Boundary Invariants for Complex Topological Insulators: From \(K\)-Theory to Physics. Springer, Berlin (2016)zbMATHGoogle Scholar
  78. 78.
    Prodan, E., Schulz-Baldes, H.: Generalized Connes–Chern characters in \(KK\)-theory with an application to weak invariants of topological insulators. Rev. Math. Phys. 28, 1650024 (2016)MathSciNetzbMATHGoogle Scholar
  79. 79.
    Renault, J.: A groupoid approach to \(C^*\)-algebras. Lecture Notes in Mathematics, vol. 793, Springer (1980)Google Scholar
  80. 80.
    Rennie, A., Robertson, D., Sims, A.: The extension class and KMS states for Cuntz–Pimsner algebras of some bi-Hilbertian bimodules. J. Topol. Anal. 9(2), 297–327 (2017)MathSciNetzbMATHGoogle Scholar
  81. 81.
    Rennie, A., Robertson, D., Sims, A.: Groupoid algebras as Cuntz–Pimsner algebras. Math. Scand. 120(1), 115–123 (2017)MathSciNetzbMATHGoogle Scholar
  82. 82.
    Rieffel, M.: Connes’ analogue for crossed products of the Thom isomorphism. Contemp. Math. 10, 143–154 (1982)MathSciNetzbMATHGoogle Scholar
  83. 83.
    Rojas-Molina, C.: Random Schrödinger Operators on discrete structures (2017). arXiv:1710.02293
  84. 84.
    Sadun, L.: Topology of Tiling Spaces. Volume 46 of University Lecture Series, American Mathematical Society, Providence (2008)Google Scholar
  85. 85.
    Sadun, L., Williams, R.W.: Tiling spaces are Cantor set fiber bundles. Ergodic Theory Dyn. Syst. 23(1), 307–316 (2003)MathSciNetzbMATHGoogle Scholar
  86. 86.
    Savinien, J.: Cohomology and \(K\)-theory of aperiodic tilings. Ph.D. thesis, Georgia Institute of Technology (2008)Google Scholar
  87. 87.
    Savinien, J., Bellissard, J.: A spectral sequence for the \(K\)-theory of tiling spaces. Ergodic Theory Dyn. Syst. 29(3), 997–1031 (2009)MathSciNetzbMATHGoogle Scholar
  88. 88.
    Schröder, H.: \(K\)-Theory for Real \(C^*\)-Algebras and Applications. Longman Scientific & Technical, Harlow (1993). Copublished in the United States with Wiley, New YorkzbMATHGoogle Scholar
  89. 89.
    Sims, A.: Étale groupoids and their \(C^*\)-algebras. To appear In: Szabo, G., Williams, D., Sims, A. (eds), Operator Algebras and Dynamics: Groupoids, Crossed Products and Rokhlin Dimension, Birkhäuser (2017). arXiv:1710.10897
  90. 90.
    Sims, A., Williams, D.P.: Renault equivalence theorem for reduced groupoid \(C^*\)-algebras. J. Operator Theory 68(1), 223–239 (2012)MathSciNetzbMATHGoogle Scholar
  91. 91.
    Sims, A., Williams, D.P.: An equivalence theorem for reduced Fell bundle \(C^*\)-algebras. New York J. Math. 19, 159–178 (2013)MathSciNetzbMATHGoogle Scholar
  92. 92.
    Sims, A., Yeend, T.: \(C^*\)-algebras associated to product systems of Hilbert bimodules. J. Operator Theory 64(2), 349–376 (2010)MathSciNetzbMATHGoogle Scholar
  93. 93.
    Thiang, G.C.: On the K-theoretic classification of topological phases of matter. Ann. Henri Poincaré 17(4), 757–794 (2016)ADSMathSciNetzbMATHGoogle Scholar
  94. 94.
    Wigner, E.P.: Group theory: and its application to the quantum mechanics of atomic spectra. Expanded and improved ed. Translated from the German by J. J. Griffin. Volume 5 of Pure and Applied Physics, Academic Press, New York (1959)Google Scholar
  95. 95.
    Williamson, P.: Cuntz–Pimsner algebras associated with substitution tilings. Ph.D thesis., University of Victoria (2016)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.WPI-Advanced Institute for Materials Research (WPI-AIMR)Tohoku UniversitySendaiJapan
  2. 2.RIKEN iTHEMSSaitamaJapan
  3. 3.Max Planck Institut für MathematikBonnGermany

Personalised recommendations